Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 196, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2020, 5:23 PM CDT for Clark County, Ford County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 5:23 PM CDT (22:23 UTC)
- Expired
- Aug 10, 2020, 5:59 PM CDT
- In force
- 36 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Ford County, KS
The radar
The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:30 PM CDT | TSTM WND GST 59 | 3 W Bloom, KS | MESONET STATION DW9907 BLOOM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -510 J/kg
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
323
WUUS53 KDDC 102223
SVRDDC
KSC025-057-102315-
/O.NEW.KDDC.SV.W.0196.200810T2223Z-200810T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
523 PM CDT Mon Aug 10 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
South central Ford County in southwestern Kansas...
Northwestern Clark County in southwestern Kansas...
* Until 615 PM CDT.
* At 523 PM CDT, a severe thunderstorm was located near Bloom, moving
northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bloom and Kingsdown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3732 9981 3734 9999 3760 9995 3756 9972
TIME...MOT...LOC 2223Z 212DEG 6KT 3745 9990
HAIL...1.00IN
WIND...60MPH
$$
TATRO2 follow-up statements
244
WWUS53 KDDC 102243
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
543 PM CDT Mon Aug 10 2020
KSC025-057-102315-
/O.CON.KDDC.SV.W.0196.000000T0000Z-200810T2315Z/
Ford KS-Clark KS-
543 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTH CENTRAL FORD AND NORTH CENTRAL CLARK COUNTIES...
At 543 PM CDT, a severe thunderstorm was located very near Bloom,
moving northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bloom and Kingsdown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3741 9978 3746 9997 3760 9995 3756 9972
TIME...MOT...LOC 2243Z 212DEG 6KT 3748 9988
HAIL...1.00IN
WIND...60MPH
$$
TATRO476
WWUS53 KDDC 102259
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
559 PM CDT Mon Aug 10 2020
KSC025-057-102309-
/O.CAN.KDDC.SV.W.0196.000000T0000Z-200810T2315Z/
Ford KS-Clark KS-
559 PM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FORD AND NORTH
CENTRAL CLARK COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3741 9978 3746 9997 3760 9995 3756 9972
TIME...MOT...LOC 2257Z 212DEG 6KT 3750 9986
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:37 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 10, 1:37 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 137 PM CDT Mon Aug 10 2020 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(This evening through Tuesday) Issued at 128 PM CDT Mon Aug 10 2020 As of 18z today (Monday) a cold front was moving across the I-70 corridor as an upper level trough moved into extreme southwest Kansas. Radar trends also showed some increased convection across West Central Kansas where enhanced lift and increasing instability were developing ahead of the upper wave and near the southward moving surface boundary. Models earlier this Monday afternoon continue to support some isolated to widely scattered thunderstorms near the southward moving cold front and ahead of the upper level trough early this afternoon. The chance for thunderstorms will improve after 4 pm as the area favorable for further developing thunderstorms moves east of roughly HW283 given the forecast increased CAPE and improving 0-6km shear. As thunderstorms develop and move across south central and portions of southwest Kansas late this afternoon into early evening a few of the stronger thunderstorms will be capable of producing wind gusts of 60 to 65 mph along with hail up to the size of quarters. The chance for thunderstorms will taper off after 03z this evening as the upper level trough moves into central Kansas/central Oklahoma and the surface cold front drops south into northwest Oklahoma. As the thunderstorms taper off the skies will clear. Lows tonight will be in the 60s. NAM and GFS BUFR soundings show some low level moisture/clouds along with some cooler air that will be filtering into southwest Kansas behind the cold front early Tuesday morning. It does not look like that if any low clouds do develop they will linger much past late morning so following the general trend of the 900mb to 850mb temperatures and decreasing clouds during the day will be staying close to the previous forecast with Highs on Tuesday mainly ranging from the 90 to 95 degree range. .LONG TERM...(Tuesday night through Monday) Issued at 128 PM CDT Mon Aug 10 2020 Tuesday night will be the next chance for convection across portions of western Kansas as the next upper level trough exits the Central Rockies and moves out into the West Central High Plains. Scattered Thunderstorms will be possible by Tuesday evening ahead of this upper wave near a surface boundary that will be located across eastern Colorado. The thunderstorms that do develop across eastern Colorado late day will move east Tuesday night. If the NAM verifies it appears that best chance for ongoing convection Tuesday night be across southwest Kansas based on where the location of the 0-1km Theta-e ridge axis and southeasterly flow along with the 850mb warm air advection developing overnight ahead of the approaching upper level trough. At this time it appears that an storm that does cross southwest or west central Kansas Tuesday night will have the potential for strong winds and possibly some hail. For the last half of the work week the models remain in decent agreement with an upper high redeveloping/retrograding into the southwest United States near the four corners area. As this upper high shifts west a westerly downslope flow will improve and based on the warming trend advertised by the GFS and ECMWF it looks like a warming trend still is on track for southwest Kansas the last half of the work week. HIgh temperatures climbing back into the upper 90s to around 100 degrees will be possible for much of southwest Kansas from Wednesday through Friday. Precipitation chances briefly shift north but as a northwest flow starts to develop this weekend the chances for late day and overnight convection will begin to improve. Also some cooler/more seasonal temperatures may be returning to southwest Kansas late this weekend period as a cold front takes aim at southwest Kansas && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1217 PM CDT Mon Aug 10 2020 A surface cold front will move into southwest Kansas near Garden City and Dodge City by 21z Today (Monday). This surface boundary will then drop south into northern Oklahoma between 03z and 09z Tuesday. As this surface boundary passes the winds will shift from the south at 10 to 15 knots to the northeast. In addition to the northeast winds developing behind this surface boundary there will be a brief increase in low level moisture/clouds in the 1500 to 2500ft AGL level early this Tuesday morning. Scattered late afternoon and evening thunderstorms will be possible along this frontal boundary between 21z Monday and 03z Tuesday and ceilings that will accompany these thunderstorms are expected to range from 6000 to 9000ft AGL. && .PRELIMINARY POINT TEMPS/POPS... DDC 95 64 92 68 / 30 40 10 20 GCK 93 63 91 65 / 20 20 10 20 EHA 97 63 94 64 / 20 20 20 20 LBL 98 63 95 66 / 40 30 0 20 HYS 93 65 91 68 / 20 20 10 20 P28 99 68 94 71 / 40 50 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Aug 10, 5:27 AM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 527 AM CDT Mon Aug 10 2020 KSZ030-031-043>046-061>066-074>081-084>090-111030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 527 AM CDT Mon Aug 10 2020 /427 AM MDT Mon Aug 10 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered to numerous thunderstorms will develop later this afternoon along a slowly advancing cold front. A few of these storms could become marginally severe, with mainly a damaging wind threat. Storms will be slow-moving, so torrential rainfall rates will also be a hazard through this evening. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- There will be another chance for strong or isolated severe thunderstorms across far western Kansas Tuesday late afternoon and evening. Hot temperatures will likely return later in the week as high pressure aloft builds north toward Colorado and western Kansas. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Excessive heat: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Elevated risk * Thursday - Excessive heat: Elevated risk * Friday - Lightning: Limited risk - Excessive heat: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Aug 10, 4:33 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 2 NNW DODGE CITY 37.78N 100.03W
08/10/2020 E1.25 INCH FORD KS PUBLIC
&&
ASSpecial weather statement, Aug 10, 4:40 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Dodge City KS 440 PM CDT Mon Aug 10 2020 KSZ045-046-064-065-102230- Hodgeman KS-Rush KS-Pawnee KS-Ness KS- 440 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL 530 PM CDT... At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near Ness City, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ness City, Bazine, McCracken, Alexander and Nekoma. LAT...LON 3840 9928 3817 9965 3848 9997 3870 9963 TIME...MOT...LOC 2140Z 230DEG 16KT 3847 9983 SPRINGER
Local storm report, Aug 10, 4:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND GST 1 ENE FRIEND 38.27N 100.89W
08/10/2020 E60 MPH FINNEY KS PUBLIC
&&
ASSpecial weather statement, Aug 10, 4:57 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
457 PM CDT Mon Aug 10 2020
KSZ031-046-102245-
Rush KS-Ellis KS-
457 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSH AND SOUTHEASTERN
ELLIS COUNTIES UNTIL 545 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Bison, moving northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
La Crosse, Otis, Bison, Timken, Pfeifer and Loretta.
LAT...LON 3878 9904 3870 9904 3870 9903 3855 9903
3842 9917 3851 9936 3884 9918
TIME...MOT...LOC 2157Z 211DEG 15KT 3853 9922
SPRINGERSpecial weather statement, Aug 10, 5:19 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Dodge City KS 519 PM CDT Mon Aug 10 2020 KSZ078-088-102245- Clark KS-Ford KS- 519 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FORD AND NORTHWESTERN CLARK COUNTIES UNTIL 545 PM CDT... At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near Bloom, moving northeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Minneola and Bloom. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3731 9998 3745 10002 3761 9984 3734 9978 TIME...MOT...LOC 2219Z 232DEG 7KT 3745 9991 TATRO
Special weather statement, Aug 10, 5:20 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Dodge City KS 520 PM CDT Mon Aug 10 2020 KSZ080-102245- Kiowa KS- 520 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIOWA COUNTY UNTIL 545 PM CDT... At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Mullinville, moving northeast at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Kiowa County. LAT...LON 3739 9947 3749 9951 3754 9936 3741 9927 TIME...MOT...LOC 2220Z 239DEG 7KT 3745 9938 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:52 PM CDT | Special Weather Statement | DDC | Trego | 38 min |
| Aug 9, 9:44 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 46 min |
| Aug 9, 9:46 PM CDT | Special Weather Statement | DDC | Lane | 44 min |
| Aug 10, 7:51 AM CDT | Special Weather Statement | DDC | Barber | 39 min |
| Aug 10, 2:58 PM CDT | Special Weather Statement | DDC | Hodgeman | 47 min |
| Aug 10, 3:46 PM CDT | Special Weather Statement | DDC | Scott | 29 min |
| Aug 10, 3:49 PM CDT | Special Weather Statement | DDC | Clark | 26 min |
| Aug 10, 4:02 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 58 min |
| Aug 10, 4:16 PM CDT | Special Weather Statement | DDC | Scott | 44 min |
| Aug 10, 4:17 PM CDT | Special Weather Statement | DDC | Barber | 43 min |
| Aug 10, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 47 min |
| Aug 10, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 12 min |
| Aug 10, 4:40 PM CDT | Special Weather Statement | DDC | Ness | 50 min |
| Aug 10, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 14 min |
| Aug 10, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 36 min |
| Aug 10, 4:57 PM CDT | Special Weather Statement | DDC | Rush | 48 min |
| Aug 10, 5:01 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 44 min |
| Aug 10, 5:19 PM CDT | Special Weather Statement | DDC | Ford | 26 min |
| Aug 10, 5:20 PM CDT | Special Weather Statement | DDC | Kiowa | 25 min |
| Aug 10, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 20 min |
| Aug 10, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 32 min |
| Aug 10, 5:33 PM CDT | Special Weather Statement | DDC | Ness | 27 min |
| Aug 10, 5:34 PM CDT | Special Weather Statement | DDC | Pawnee | 26 min |
| Aug 10, 5:37 PM CDT | Special Weather Statement | DDC | Hodgeman | 38 min |
| Aug 10, 5:37 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 38 min |
| Aug 10, 5:46 PM CDT | Special Weather Statement | DDC | Meade | 29 min |
| Aug 10, 5:48 PM CDT | Special Weather Statement | DDC | Ford | 27 min |
| Aug 10, 5:49 PM CDT | Special Weather Statement | DDC | Ford | 41 min |
| Aug 10, 5:53 PM CDT | Areal Flood Warning | DDC | Clark | 3 hr |
| Aug 10, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 34 min |
| Aug 10, 5:58 PM CDT | Special Weather Statement | DDC | Pawnee | 32 min |
| Aug 10, 6:00 PM CDT | Special Weather Statement | DDC | Ford | 30 min |
| Aug 10, 6:01 PM CDT | Special Weather Statement | DDC | Meade | 29 min |
| Aug 10, 6:03 PM CDT | Special Weather Statement | DDC | Trego | 27 min |
| Aug 10, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 39 min |
| Aug 10, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 37 min |
| Aug 10, 6:11 PM CDT | Special Weather Statement | DDC | Kiowa | 49 min |
| Aug 10, 6:15 PM CDT | Special Weather Statement | DDC | Hodgeman | 45 min |
| Aug 10, 6:29 PM CDT | Special Weather Statement | DDC | Ford | 31 min |
| Aug 10, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 42 min |
| Aug 10, 6:34 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 26 min |
| Aug 10, 6:42 PM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| Aug 10, 6:48 PM CDT | Special Weather Statement | DDC | Stafford | 27 min |
| Aug 10, 6:58 PM CDT | Special Weather Statement | DDC | Seward | 32 min |
| Aug 10, 6:59 PM CDT | Special Weather Statement | DDC | Pratt | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.